Winter Weather, Brunswick
- When
- March 17, 5:00 AM EST to 8:00 AM EST
- Where
- Brunswick forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.765, -77.859 (the zone’s center; the record gives no point)
5 inches of snow, mainly on grassy areas and trees, fell across portions of south central Virginia. The snow produced a few slick roadways.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
One half inch to 1.5 inches of snow, mainly on grassy areas and trees, fell across portions of south central Virginia. The snow produced a few slick roadways. The highest snow amounts were reported in Lawrenceville in Brunswick county 1.5", and South Hill in Mecklenburg county 1.5".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 17, 4:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 430 AM EST THU MAR 17 2005 .SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... YET ANOTHER WET DAY ON TAP...AT LEAST FOR THIS MRNG FOR MOST OF THE CWA. DIFFERENCE BETWN TODAY AND YSDY IS THAT LOW LVL MSTR IS PRESENT AS SEEN IN OBS SHOWING SMALL TEMP/DEW PT DEPRESSIONS. LATEST SFC ANALYSIS SHOWS SFC LOW OFF THE COAST OF SC...W/ MSAS PRES FALLS INDICATING A ENE TRACK FARTHER OUT TO SEA LATER TODAY. SOME BANDING OF PRECIP SEEN ON RADAR AND IN COLDER CLD TOPS IN IR SATL MAINLY FROM AVC TO MFV LINE. MOST OBS ARE RAIN...BUT IN HEAVIER PRECIP BANDS ACRS SCNTRL VA/NCNTRL NC SITES SUCH AS RZZ/DAN/AVC ARE MAINLY SNOW W/ COLUMN COOLING TEMPS INTO 32 TO 34 F RANGE. WORDED ZONES AS RAIN W/ PERIODS OF SNOW TO ACCOUNT FOR RAIN CHANGING TO SNOW DURING HEAVIER BURSTS. THINK TEMPS WILL STAY UP A BIT TOO MUCH FOR ACCUMULATIONS ON ROADS (EXPECTING LGT SLUSHY ACCUMS ON GRASSY SFC FOR INLAND SRN VA). FRONTOGENESIS AND FORCING ALONG W/ MSTR THRU THE OPTIMAL SNOW CRYSTAL GROWTH TEMPS OF -10 C WILL SHIFT NEWD THRU SE VA THIS MRNG AND OFFSHORE AFTER 18Z. HAVE ONLY CHC/SCHC POPS FOR THIS AFTN. TEMPS TODAY WILL AGAIN BE WELL BELOW NRML ESP ACRS SRN ZONES WHERE LKLY/CAT POPS. TONIGHT LINGERED CHC POPS IN SE VA/NE NC THIS EVENG...THEN EXPECT DEEPER DRYING TO TAKE PLACE AS HIGH PRES BLDS SWD. FRI TEMPS LOOK TO REBOUND NICELY (TO AROUND NRML) UNDER MARCH SUN...UPR 50S/NEAR 60 FOR HIGHS IN MUCH OF INLAND VA/NE NC...COOLER ONSHORE FLOW ALONG CST. ON SAT...GOOD WAA/LOW LVL SELY JET DEVELOPS WHICH WILL INCREASE CLOUDS/MSTR BY AFTN. ADDED CHC POPS NW 1/2 CWA/SCHC SE...FOR SAT AFTN/SAT NGT. && .LONG TERM (SUNDAY THROUGH WEDNESDAY)...MADE NO CHANGES. FRONTAL PASSAGE ON SUN SO LEFT IN CHC POPS...TEMPS STAY NR NRML IN ZONAL FLOW. RIDGING THEN LOOKS TO BUILD EWD LATE MON/TUE...BUT W/ THIS POTL EXISTS FOR UPR CONFLUENCE BUILDING SFC HIGH SWD AND SETTING UP POSBL WEDGE LATE TUE/WED...SO HAVE CHC POPS WED. && .AVIATION...MNLY MVFR CIGS/VSBYS INVOF PCPN THIS MORN WITH VFR CONDS OUTSIDE PCPN AREAS. THIS SHUD CONT TO BE THE TREND THROUGHOUT THE MUCH OF THE DAY. MAY ALSO HAVE TEMPO IFR CONDS IN ANY PTCHY -DZ/HEAVIER FOG. && .MARINE...SCA CONDS WILL CONT ACRS SOUTHERN HALF MARINE AREA TODAY AND INTO THIS EVE. WINDS/WAVES/SEAS GRADUALLY DECREASING TNGT AS CSTL LOW PUSHES FARTHER OFF SE COAST. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. NC...NONE. VA...NONE. MARINE...SMALL CRAFT ADVISORY FOR ATLC CSTL WTRS CHINCOTEAGUE TO CURRITUCK BCH LGT...FOR CURRITUCK SND AND FOR CHES BAY S OF NEW PT COMFORT. && SHORT TERM/LONG TERM...BROWN AVIATION/MARINE...CULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EST WED MAR 16 2005 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171030- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EST WED MAR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... A MIX OF RAIN AND WET SNOW IS EXPECTED TODAY. OVERALL...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED. HOWEVER...A FEW AREAS ACROSS INLAND SOUTH CENTRAL AND SOUTHEAST VIRGINIA MAY SEE LIGHT ACCUMULATIONS ON GRASSY SURFACES DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444935, 5444936, 5444937, 5444938, 5444939, 5444940.